Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Extensions of Haar measure to relatively large nonmeasurable subgroups


Author: H. Leroy Peterson
Journal: Trans. Amer. Math. Soc. 228 (1977), 359-370
MSC: Primary 43A05; Secondary 22D05, 28A70
MathSciNet review: 0435728
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let G be a locally compact group, with $ \lambda $ a left Haar measure on G. A subgroup is large if it has finite index; a relatively large subgroup of G is a large subgroup of an open subgroup. In §1 we have an existence theorem for relatively large nonopen subgroups, and we observe that such subgroups are not $ \lambda $-measurable. This motivates the development, in §2, of a left-invariant countably additive extension $ {\lambda ^ + }$ of $ \lambda $, which includes in its domain all unions of left translates of a given relatively large subgroup K. For an arbitrarily chosen family $ {\mathcal{K}_I}$ of relatively large subgroups of G, we define (in §3) a finitely additive measure $ \lambda _I^ + $ such that, for any $ K \in {\mathcal{K}_I},\lambda _I^ + $ is an extension of the corresponding $ {\lambda ^ + }$ defined in §2. An example shows that $ \lambda _I^ + $ need not be countably additive. Finally, in §4, we observe some aspects of the relationship between $ {\lambda ^ + }$-measurable and $ \lambda $-measurable functions, in the context of existing literature on extensions of Haar measure. In particular, we generalize the well-known proposition that $ \lambda $-measurable characters are continuous.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 43A05, 22D05, 28A70

Retrieve articles in all journals with MSC: 43A05, 22D05, 28A70


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1977-0435728-2
PII: S 0002-9947(1977)0435728-2
Keywords: Subgroups of finite index, locally compact group, extension of Haar measure, sets of full outer measure, characters on an Abelian group
Article copyright: © Copyright 1977 American Mathematical Society